New York, 2010

Damaging Winds in New York, September 8, 2010

September 8, 2010 · NWS OKX · 2 events in 1 county or zone

A passing cold front triggered an isolated severe storm over Eastern Suffolk County of Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered an isolated severe storm over Eastern Suffolk County of Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 6:34 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 6:34 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
734 AM EDT WED SEP 8 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA TODAY.
ANOTHER TROUGH MOVES THROUGH ON THURSDAY...FOLLOWED BY HIGH PRESSURE
FOR THE END OF THE WEEK AND START OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TIGHT PRESSURE GRADIENT REMAINS ACROSS THE AREA TODAY AS STACKED LOW
PRES TRACKS ACROSS SE CANADA. WIND SPEEDS OF 10 TO 20 MPH WITH GUSTS
BETWEEN 20 AND 30 MPH WILL BE COMMON THROUGHOUT THE DAY. THE LOW/S
TRAILING COLD FRONT WILL SWEEP ACROSS THE AREA LATER THIS MORNING
AND AFTERNOON WITH WINDS SHIFTING FROM SW TO W/NW. RADAR ACTIVITY
HAS DIMINISHED OVER THE LAST FEW HOURS AS EXPECTED...WITH MOST OF
THE STORMS TRACKING N OF THE LOCAL AREA. SLIGHT CHANCE POPS THIS MORNING WITH
CHANCE ACROSS THE EASTERN HALF THIS AFTERNOON SEEMS PLAUSIBLE. COULD
ALSO BE AN ISOLATED TSTM WITH MARGINAL INSTABILITY BECOMING PRESENT
WITH HEATING.

STRONG CAA COMMENCES BEHIND THE FRONT AND INTO THIS EVENING...BUT WE
STILL SHOULD BE ABLE TO MAX OUT IN THE 80S ACROSS THE AREA. SKIES
RAPIDLY CLEAR BEHIND THE FROPA.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT ATLANTIC OCEAN
BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
BREEZY CONDITIONS WILL CONTINUE THROUGH THU AS THE LOW SPINS OVER
THE CANADIAN MARITIME PROVINCES. GUSTS DIMINISH OVERNIGHT BUT PICK
UP AGAIN AFTER SUNRISE THU.

THU WILL START OFF MOSTLY SUNNY...BUT EXPECT INSTABILITY CU AND
THE APPROACH OF LEFT FRONT QUAD OF UPPER JET TO MAKE FOR A PARTLY
SUNNY TO MOSTLY CLOUDY AFTERNOON. THIS COULD SET OFF A FEW ISOLATED
SHOWERS AS WELL AS A SFC TROUGH TRACKS ACROSS THE AREA.

LOW PRES IS SLOW TO LIFT OUT WHILE GRADUALLY WEAKENING THU NIGHT
AND FRI. DRY WEATHER WITH WINDS GRADUALLY DIMINISHING DURING THIS
TIME. HIGH PRES BUILDS IN FOR SAT.

TEMPS WILL BECOME MORE SEASONABLE BEHIND THE COLD FROPA TODAY. IN
FACT...HIGHS ON THU AND FRI LOOK TO FALL A FEW DEGREES SHORT OF
CLIMATOLOGICAL NORMS. WESTERN INTERIOR ZONES WILL STRUGGLE TO
REACH 70 BOTH DAYS. FULL SUNSHINE ON SAT SHOULD ALLOW TEMPS TO MAX
OUT IN THE MID TO UPPER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
CLOUDS INCREASE SATURDAY NIGHT AHEAD OF A WEAK WARM FRONT. A
TRAILING COLD FRONT IS EXPECTED TO SLOWLY PASS THROUGH THE TRI-
STATE AREA MOST LIKELY DURING SUNDAY NIGHT INTO MONDAY MORNING
BEFORE DISSIPATING OVER NEW ENGLAND. CHANCE POPS FOR SUNDAY NIGHT
INTO MONDAY MORNING...WITH A SLIGHT CHANCE SUNDAY AND MONDAY
AFTERNOONS. WILL HOLD ONTO SLIGHT CHANCE POPS FOR MONDAY EVENING
TO ACCOUNT FOR THE UNCERTAINTY WITH THE TIMING OF THE COLD FRONT.
LOOKS LIKE JUST ENOUGH CAPE AND LIFT TO MENTION A SLIGHT CHANCE OF
THUNDER SUNDAY AND SUNDAY NIGHT. DRY WEATHER ANTICIPATED IN THE
WAKE OF THE COLD FRONT TUESDAY. TEMPERATURES AVERAGING NEAR NORMAL
THROUGH THE LONG TERM.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL CROSS THE TRI-STATE TODAY...AS AN AREA OF LOW
PRESSURE TRACKS ACROSS NORTHERN NEW ENGLAND INTO TONIGHT.

MAIN STORY TODAY WILL BE THE WINDS. LOW LEVEL WINDSHEAR CURRENTLY
WITH WINDS AROUND 2000 FT RUNNING 35-45KT OUT OF THE WSW WHILE
SURFACE WINDS GENERALLY RUNNING AROUND 10KT OUT OF THE S-SW. LOW
LEVEL WINDSHEAR WILL CONTINUE INTO THE MORNING PUSH...BEFORE GUSTS
KICK IN BY AROUND MID MORNING. WINDS SHOULD BECOME GUSTY
IMMEDIATELY AHEAD OF THE FRONT...AROUND 20 KT OUT OF SW/WSW...THEN
BEHIND IT THIS AFTERNOON...WITH GUSTS AROUND 25 TO POSSIBLY 30 KT
OUT OF THE WNW. SUSTAINED SPEEDS PICK UP TO IMMEDIATELY AHEAD OF
THE FRONT TO 15-20KT. WINDS WILL SHIFT FROM THE SW AHEAD OF THE
FRONT...TO THE WNW BEHIND IT...WITH A BRIEF PERIOD OF W WINDS
DURING FRONTAL PASSAGE.

WINDS SHOULD REMAIN GUSTY TONIGHT ACROSS THE METRO/LONG ISLAND
TERMINALS.

VFR. STILL COULD SEE SOME SCT-ISOLATED SHRA...THIS MORNING...WITH
BEST CHANCE N OF CITY TERMINALS. FOR THIS AFTERNOON...FRONT WILL
BE THROUGH CITY TERMINALS...SO DRY THERE. EASTERN CT TERMINALS
COULD SEE SHRA/TSRA...BUT NOT CONFIDENT ENOUGH TO PUT IN KGON TAF
AT THIS TIME.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

KJFK FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

KLGA FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

KTEB FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

KHPN FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

KISP FCSTER COMMENTS: EXACT TIMING OF WIND SHIFTS AND ONSET OF
WIND GUSTS COULD VERY PLUS/MINUS 1-2 HOURS. THIS WOULD ALSO EFFECT
THE END OF LLWS.

.OUTLOOK FOR 12Z THURSDAY THROUGH SATURDAY...

THURSDAY...VFR WITH ISOLATED SHRA POSSIBLE AND GUSTY NW WINDS.
THURSDAY NIGHT THROUGH SATURDAY...VFR.
SATURDAY NIGHT-SUNDAY...POSSIBLE SUB-VFR WITH SCT SHRA.

&&

.MARINE...
APPROACHING COLD FRONT WITH MORE GUSTY WINDS EXPECTED AFTER SUNRISE.
SEAS ALREADY AT AT LEAST 5 FT FOR 44025 AND 44017 AND CENTRAL
SOUND BUOY GUSTING UP TO NEAR 25 KT...SO SCA ALREADY IN EFFECT FOR
OCEAN AND EASTERN SOUND. ALL OTHER MARINE ZONES IN SCA STARTING
EARLY AFTERNOON WITH GUSTY WINDS UP TO 25 KT AND OCEAN SEAS UP TO
5 FT SLIGHTLY HIGHER EAST OF FIRE ISLAND.

GUSTY WINDS WILL CONTINUE INTO THE EVENING DURING AND AFTER THE COLD
FRONTAL PASSAGE WITH SEAS REMAINING NEAR 5 FT ACROSS OCEAN UNTIL
EARLY EVENING. SEAS HIGHEST EAST OF MORICHES INLET SO KEPT THAT
MARINE ZONE LONGER UNTIL MID-EVENING. OTHERWISE...SEAS WILL SUBSIDE
THROUGHOUT THE EVENING ELSEWHERE WITH AN INCREASING OFFSHORE FLOW
COMPONENT TO THE WIND.

THURSDAY...GUSTY NW WINDS CONTINUE WITH LOW IN CANADIAN MARITIMES
AND HIGH PRESSURE STARTING TO BUILD IN FROM NORTHWEST. POSSIBLE SCA
ESPECIALLY FOR NEAR SHORE WATERS...BUT WILL LET LATER SHIFTS ASSESS
NEW GUIDANCE BEFORE PUTTING ANY ADDITIONAL SCA INTO EFFECT. THE
CONTINUED OFFSHORE FLOW WILL ALLOW FOR SEAS TO DECLINE
FURTHER...STAYING BELOW 5 FT.

SUB-SCA CONDITIONS EXPECTED THEREAFTER WITH NEXT AREA OF HIGH
PRESSURE SETTLING IN.

&&

.FIRE WEATHER...
COLD FRONT MOVES THROUGH REGION ON WED. ALTHOUGH WESTERLY WINDS
WILL INCREASE TO 15-20 MPH WITH 25-30 MPH GUSTS...MIN RH VALUES
SHOULD BE SLIGHTLY HIGHER...GENERALLY RANGING FROM 35-40 PERCENT.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH THE END OF THE
WEEK. LESS THAN A TENTH OF AN INCH OF QPF POSSIBLE IN -SHRA/-TSRA
WITH PASSAGE OF COLD FRONT TODAY.

&&

.TIDES/COASTAL FLOODING...
COASTAL SITES NEED 0.6 TO 1.5 FT FOR MORNING HIGH TIDE CYCLES FOR
MINOR COASTAL FLOODING AND 0.7 TO 1.6 FT THIS EVENING. FORECAST
SURGES ARE LOOKING TO FALL 0.5 TO AT LEAST 1 FT BELOW MINOR FLOODING
THRESHOLDS.

THIS WILL BECOME LESS OF AN ISSUE THROUGH THE FORECAST...BECAUSE
WINDS BECOME MORE NORTHWESTERLY WITH TIME...AND THEREBY WILL HAVE AN
INCREASING OFFSHORE COMPONENT.

AS FAR AS ANY POSSIBLE LOW WATER ISSUES...CONDITIONS AT LOW TIDE FOR
THURSDAY WILL DROP TO AROUND 1 FT MLLW...WHICH IS NOT WITHIN THE
RANGE OF A LOW WATER ADVISORY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR ANZ335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ330-
     353-355.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ350.

&&

SYNOPSIS...24
NEAR TERM...24
SHORT TERM...24
LONG TERM...24
AVIATION...MALOIT
MARINE...JM
FIRE WEATHER...24
HYDROLOGY...24
TIDES/COASTAL FLOODING...JM
Hazardous weather outlook, Sep 8, 3:20 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
420 AM EDT WED SEP 8 2010

NYZ075>077-080-081-091000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
420 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-091000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
420 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 8, 7:48 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
848 AM EDT WED SEP 8 2010

NYZ078>081-081345-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
848 AM EDT WED SEP 8 2010

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YAPHANK...OR NEAR MEDFORD...AND MOVING EAST
AT 40 MPH.

THIS STORM WILL BE...
  NEAR MANORVILLE BY 855 AM.
  NEAR WESTHAMPTON BY 900 AM.
  NEAR RIVERHEAD BY 905 AM.
  NEAR SHINNECOCK HILLS BY 915 AM.
  NEAR SOUTHAMPTON BY 920 AM.
  NEAR BRIDGEHAMPTON BY 925 AM.

OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4098 7204 4078 7266 4075 7298 4091 7302
      4100 7255 4100 7243 4099 7247 4096 7243
      4101 7233 4103 7233 4101 7228 4104 7228
      4105 7224 4103 7219 4108 7208 4104 7214
      4103 7214 4100 7210 4109 7194 4107 7185

MPS

The radar

The Brookhaven radar (KOKX), 58 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
September 8, 8:55 AM EST
Where
Suffolk County, 0.36 mi SSW of East Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.965, -72.183

Trees were reported down in East Hampton Village.

Thunderstorm Wind, Suffolk

When
September 8, 8:55 AM EST
Where
Suffolk County, 0.95 mi WNW of Mecox
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.905, -72.317

A gust of 51 knots was measured at a mesonet location near Mecox Bay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260966, 260967.